Alert archive / North Dakota / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Bismarck, ND

September 12, 2025Pierce County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Sep 12, 2025, 1:40 AM CDT for Pierce County, North Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2025, 1:40 AM CDT (06:40 UTC)
Expired
Sep 12, 2025, 5:00 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Pierce County, ND

The radar

The Minot AFB radar (KMBX), 59 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:00 AM CDTRAIN 3.83 Wsw Rugby, ND24-hour rain report.
Sep 12, 5:00 AM CDTRAIN 3.83 Wsw Rugby, ND24-hour rain report at NDAWN station Rugby 3 W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

021 
WGUS53 KBIS 120640
FFWBIS
NDC069-121000-
/O.NEW.KBIS.FF.W.0002.250912T0640Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
140 AM CDT Fri Sep 12 2025

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Northwestern Pierce County in north central North Dakota...

* Until 500 AM CDT.

* At 140 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 5 inches of rain have fallen. Additional rainfall amounts up 
  to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rugby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
      4827 10024

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hollan
2 follow-up statements
387 
WGUS73 KBIS 120804
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
304 AM CDT Fri Sep 12 2025

NDC069-121000-
/O.CON.KBIS.FF.W.0002.000000T0000Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce ND-
304 AM CDT Fri Sep 12 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM CDT EARLY THIS 
MORNING FOR NORTHWESTERN PIERCE COUNTY...

At 304 AM CDT, Doppler radar and automated rain gauges indicated 
thunderstorms have produced heavy rain across the warned area. 
Between 4 and 6 inches of rain have fallen. Flooding impacts will 
continue, but little to no additional rainfall is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rugby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
      4827 10024

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hollan
973 
WGUS73 KBIS 121001
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
501 AM CDT Fri Sep 12 2025

NDC069-121011-
/O.EXP.KBIS.FF.W.0002.000000T0000Z-250912T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pierce ND-
501 AM CDT Fri Sep 12 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN PIERCE COUNTY...

Heavy rain has ended, and any remaining flood waters will recede 
through the morning. Please continue to heed remaining road closures 
and avoid areas of high water.

&&

LAT...LON 4836 10024 4840 10003 4837 9985 4827 9985
      4827 10024

$$

Hollan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:34 AM CDT, 6 minutes earlier. Its key messages:

  • Several rounds of scattered showers and thunderstorms through the middle of next week.
  • Isolated severe thunderstorms are possible tonight, Friday, and Saturday.
  • Temperatures favored to remain near to above average through the middle of next week.
Area forecast discussion, Sep 12, 1:34 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
134 AM CDT Fri Sep 12 2025

.KEY MESSAGES...

- Several rounds of scattered showers and thunderstorms through
  the middle of next week.

- Isolated severe thunderstorms are possible tonight, Friday,
  and Saturday.

- Temperatures favored to remain near to above average through
  the middle of next week.

&&

.UPDATE...
Issued at 133 AM CDT Fri Sep 12 2025

Two separate areas of thunderstorms are ongoing within the state at
the time of this writing. A slow moving cluster of strong to severe
storms has been training over parts of McHenry and Pierce Counties
for the past few hours. The intensity of these storms is trending
down, and the strongest updrafts have shifted east of our forecast
area. Excessive rainfall has become a concern though, with radar
estimates as high as around 4 inches and a measured rainfall
rate near Rugby over 2 inches per hours. The observed intensity
and motion trends should continue through the rest of the night,
though some backbuilding of weaker convection could occur.

A broad area of showers and much weaker and more isolated
thunderstorms has also crossed the South Dakota border, west of the
Missouri River. Some CAMs that were on the right track with this
activity diminish it as it moves northeastward through the night,
while others maintain and to some extent intensify the convection
into central North Dakota early Friday morning. Forecast confidence
in convective evolution through the short term period remains
low.

UPDATE
Issued at 1015 PM CDT Thu Sep 11 2025

A few isolated thunderstorms have developed over northwestern
and north central North Dakota at the time of this late evening
update. An overlap between a quasi-stationary baroclinic
boundary and the northern tip of a developing low level jet is
present over north central North Dakota, and has allowed for a
storm to the west of Minot to tap into the better convective
environment. Members of the public have sent in reports of
hailstones around half- dollars up to around 2 inches in size
near Granville. Upstream in South Dakota, scattered showers and
thunderstorms have developed and are slowing making their way to
the northeast. If these storms survive, they are anticipated to
cross into our southern counties around to midnight CDT. Update
wise, have made some slightly adjustments to the PoPs to
account for the latest radar trends, but otherwise the forecast
remains on track.

UPDATE
Issued at 645 PM CDT Thu Sep 11 2025

Surface analysis places a low pressure center crossing out of
Montana into northwestern North Dakota at the time of this early
evening update. Scattered showers and thunderstorms developed
across portions of eastern Montana and are expected to move into
our western counties over the next few hours. Modest amounts of
elevated shear has kept these storms fairly pulsey, though this
has started to trend up over the past few hours. So far, storms
have be actively diminish as they approach our shared border as
ongoing low to mid level warm air advection has kept a lid on
things. The development of a low level jet late this evening
through the overnight period may be enough to shake things
loose. Update wise, have blended the latest model and radar
trends into the PoPs and Sky grids, but otherwise have left
things alone due to the high amount of uncertainty that remains.

&&

.DISCUSSION...
Issued at 338 PM CDT Thu Sep 11 2025

This afternoon, a surface low was analyzed in western South Dakota,
while a high was placed over the Great Lakes region. A modest
surface pressure gradient over the forecast area was producing
breezy south to southeast winds, advecting in substantial moisture
with widespread dew points in the 60s. Afternoon temperatures range
across the area, from the mid 70s in the Turtle Mountains area to
around 90 in the southwest. Showers and thunderstorms have been
more persistent this afternoon than expected, with some current
development in the far north central. Mesoanalysis advertises
sufficient shear for supercell development but marginal
instability and lapse rates. Expectation is for this activity to
move off to the northeast and for quiet weather to dominate for
the rest of the afternoon and into the evening.

The question then turns to potential for strong to severe
thunderstorms tonight, with isolated to scattered severe storms
possible across most of the forecast area, with the exception of the
southeast. Confidence in storm development at any one spot is low. Forcing
aloft is a bit nebulous and not very well defined, and combined with
capping, there is uncertainty in where exactly storms will
develop and at what time. This is likely why CAMs have been
advertising a variety of solutions all day and are not in good
agreement, both between runs and between different models. Our
current best guess is for initial development somewhere in the
southwest and central between 8 to 11 PM central time, with
storms then moving northeast.

We are still advertising hail up to the size of ping pong balls and
wind gusts up to 70 mph. Some soundings showing the inverted v
profile which could help mix down stronger winds, and the 0-3 km
shear is favorable for some higher end wind gusts as well. The 0-6
km shear could be more lacking, with a cluster storm mode favored.
If storms can overcome the capping inversion, 2000-3000 J/kg of
MLCAPE will be available, and high PWATS could lead to some moderate
to high rainfall rates. We almost more confident in the potential
for strong to severe thunderstorms on Friday, with more consistency
in some of the extended high-res guidance. Friday will bring
another day with highs in the 80s and dew points in the 60s,
with slightly less forecast instability but stronger shear. HREF
has more defined max UH tracks late Friday afternoon through
the evening, which would fit with the stronger shear, so will be
keeping an eye on how this trends through tonight and into
Friday morning, with precipitation chances low until the
afternoon.

We did add in a mention of patchy fog late today into Friday morning
across the northwest and north central. Forecast soundings are
somewhat split between either a very low stratus deck or actual fog
development.

As the trough slowly drifts east over the Rockies, multiple waves
will eject around the trough base, bringing widespread precipitation
chances to the state. Latest blended guidance produces medium
to high chances for showers and thunderstorms, focused on
Saturday and Saturday night. Medium chances continue through
Sunday as the trough base becomes negatively tilted, with
overall cyclonic flow aloft across the western and central CONUS
with an additional trough digging over the Pacific Northwest.

Current NBM probabilities for at least an inch of rain in 48
hours is broadly around 40 percent across western North Dakota
for this weekend. This could differ significantly if
thunderstorms end up a bit more isolated, and we cannot rule
out some heavy rain and potentially localized flooding concerns,
with forecast PWAT values starting to approach daily maximums.
NSSL and CSU machine learning probabilities carry some low
chances for severe thunderstorms from previous days, although
deterministic guidance is showing instability decreasing from
Saturday to Sunday and beyond. The current Day 3 outlook does
have isolated severe thunderstorms possible (level 1 out of 5)
across most of North Dakota.

The active pattern continues into next work week. Although there is
relatively low confidence on the overall progression of the synoptic
pattern, cluster analysis shows the majority of solutions favor a
broad troughing pattern through at least midweek. This conclusion is
also advertised in CIPs extended analogs and in the ECMWF EFI, which
has forecast QPF amounts highlighted as abnormal compared to
climatology, especially in the north central. NBM temperature
percentiles are confident in above normal temperatures Monday and
Tuesday before a modest cool down through the remainder of the week
and into the weekend, bringing temperatures to near to below
normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 133 AM CDT Fri Sep 12 2025

VFR conditions are expected to prevail at all terminals initially in
this forecast cycle. However, scattered showers and thunderstorms
will be making their way into southwest North Dakota early this
morning. Added a VCTS mention at KDIK for this potential. Otherwise,
lowering cigs and the development of fog is expected at KXWA/KMOT
closer to the 12Z time frame this morning. MVFR/IFR cigs and IFR
vsbys will be possible at these two terminals just prior to and
after sunrise. These conditions should gradually improve mid/late
morning. Southeast winds will persist through the overnight hours
before turning to the east to northeast mid/late morning with the
exception of KJMS where a east-southeast component to the wind will
persist longer through the day.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hollan
DISCUSSION...Jones
AVIATION...WFO ABR
Hazardous weather outlook, Sep 11, 10:17 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1017 PM CDT Thu Sep 11 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1017 PM CDT Thu Sep 11 2025 /917 PM MDT Thu Sep 11 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
through tonight. A few storms may become severe, with hail as
large as ping pong balls and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated strong to severe thunderstorms are possible late Friday
afternoon through Friday night, and again Saturday afternoon
through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service by calling 800-247-0212 or on our social media
pages.

In the hours before

Local storm report, Sep 11, 9:51 PM CDT, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
951 PM CDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             3 E Granville           48.27N 100.78W
09/11/2025  M1.25 Inch       McHenry            ND   Public

            Member of the public shared a photo of a
            hailstone estimated to be around the size of
            a half-dollar. Photo relayed on social
            media.

&&

JGA
Local storm report, Sep 11, 9:55 PM CDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
955 PM CDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             Granville               48.27N 100.84W
09/11/2025  E1.25 Inch       McHenry            ND   Public

            Member of the public shares photo of
            hailstones estimated to be a quarter in
            size. Hail started around 9:30 and fell for
            approximately 15 minutes. Photo relayed on
            social media.

&&

JGA
Local storm report, Sep 11, 10:35 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1035 PM CDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     Hail             Granville               48.27N 100.84W
09/11/2025  M2.00 Inch       McHenry            ND   Public

            Broadcast media relays photo on social media
            of 2 inch hail near Granville.

&&

JGA
Local storm report, Sep 11, 10:36 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1036 PM CDT Thu Sep 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     Hail             Granville               48.27N 100.84W
09/11/2025  M1.00 Inch       McHenry            ND   Public

            Broadcast media relays photo on social media
            of quarter sized hail near Granville.

&&

JGA
Local storm report, Sep 12, 1:32 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
132 AM CDT Fri Sep 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Rain             3 WSW Rugby             48.35N 100.06W
09/12/2025  M3.46 Inch       Pierce             ND   Mesonet

            NDAWN Station Rugby 3W. 24 hour rain total.

&&

JGA
Local storm report, Sep 12, 1:34 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
134 AM CDT Fri Sep 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Rain             8 NW Denbigh            48.40N 100.70W
09/12/2025  M2.27 Inch       McHenry            ND   Mesonet

            NDAWN Station Bantry 3SW. 24 hour rain
            total.

&&

JGA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:26 PM CDTSpecial Weather StatementBISMcHenry34 min
Sep 11, 9:41 PM CDTSevere Thunderstorm WarningBISMcHenry49 min
Sep 11, 10:18 PM CDTSevere Thunderstorm WarningBISMcHenry42 min
Sep 11, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMcHenry, Pierce55 min
Sep 11, 11:01 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce59 min
Sep 11, 11:46 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce44 min
Sep 12, 12:00 AM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry, Pierce, Rolette45 min
Sep 12, 12:29 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce61 min
Sep 12, 12:33 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette39 min
Sep 12, 12:41 AM CDTAreal Flood AdvisoryBISMcHenry, Pierce4 hr
Sep 12, 5:12 AM CDTSpecial Weather StatementBISDunn33 min
Sep 12, 5:46 AM CDTSpecial Weather StatementBISDunn29 min
Sep 12, 7:18 AM CDTSpecial Weather StatementBISPierce42 min
Sep 12, 10:07 AM CDTSpecial Weather StatementBISWells38 min
Sep 12, 10:49 AM CDTSpecial Weather StatementBISWells26 min
Sep 12, 11:11 AM CDTSpecial Weather StatementBISWells34 min
Sep 12, 12:43 PM CDTSpecial Weather StatementBISWilliams32 min
Sep 12, 12:59 PM CDTTornado Warning Tornado observedBISWilliams31 min
Sep 12, 1:41 PM CDTSpecial Weather StatementBISBurke34 min
Sep 12, 2:12 PM CDTSpecial Weather StatementBISBurke33 min
Sep 12, 4:10 PM CDTSpecial Weather StatementBISBowman35 min
Sep 12, 4:40 PM CDTSevere Thunderstorm WarningBISBowman39 min
Sep 12, 5:52 PM CDTSevere Thunderstorm WarningBISMorton, Sioux38 min
Sep 12, 6:15 PM CDTSevere Thunderstorm WarningBISGrant45 min
Sep 12, 6:24 PM CDTSevere Thunderstorm WarningBISMorton, Sioux51 min
Sep 12, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons, Sioux51 min

Nearby

Flash Flood Warnings in North Dakota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.